New Hampshire, 2016

Damaging Wind in New Hampshire, August 28, 2016

August 28, 2016 · NWS GYX · 1 event in 1 county or zone

A cold front pushing into the region from the northwest was the focus for scattered showers and thunderstorms. An isolated cell produced wind damage in southern Coos County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front pushing into the region from the northwest was the focus for scattered showers and thunderstorms. An isolated cell produced wind damage in southern Coos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 28, 6:36 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 28, 6:36 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
736 PM EDT SUN AUG 28 2016

.SYNOPSIS...
A cold front will approach Maine and New Hampshire tonight and
move off the coast early monday morning. High pressure will build
over the region Monday and move of the coast Tuesday. Another cold
front will cross the area Wednesday. Cool high pressure will
build in over the remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730 pm update: Showers and thunderstorms now moving into Northern
NH and Western ME with the heaviest cells moving into southern
Coos County. Have increase pops for northern areas and kept the
enhanced wording for northern areas into the evening. Have input
latest obs data and made some minor adjustments to temperatures.

525 pm update: A broad area of showers and thunderstorms have
developed and moved across far northern Vermont and will be moving
into northern NH in the next hour or two. Have raised pops across
northern areas of NH and western ME to account for this well
developed area. Have put some enhanced wording across these areas
just into the early evening. No other changes at this time.

Previous Discussion:
Bona fide convection now moving into Vermont associated with a
frontal system. We have seen some echoes in our area but still
don't think anything has reached the ground. However the
atmospheric column is apparently saturated enough across the far
north for rain to reach the ground. Dew points elsewhere are still
in the 50s with temperatures in the 70s and 80s.

PoPs are mainly confined to the higher terrain this afternoon and
overnight with a few sprinkles possible as far south as Lebanon
with the cold front. Also we may see something reach the mid
coast along the warm front...but in between there is not much
hope for measurable precipitation. Isolated to scattered
thunderstorms are possible as the better forcing arrives later
tonight into the overnight hours but no hazardous weather besides
lightning is expected. Storm total QPF values- where it does
rain- will range between 0.20" to 0.40".

The front moves offshore quickly tomorrow morning with clouds
disappearing quickly across the interior and coast. Across the
mountains some clouds will linger in upslope flow. Expecting gusty
winds up to 25 mph. Temperatures will warm into the 80s across the
south with locations closer to the Canadian border struggling to
get out of the 60s.SYNOPSIS...

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
High pressure builds across the areas on west winds with a drier
and cooler air mass.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure over the region Tuesday should provide a mostly
sunny day with comfortable humidities and high temperatures from
the mid 70s to lower 80s. As the high slips offshore Tuesday
night...a cold front will approach the area...and then cross the
area Wednesday. Like many recent frontal passages any showers and
possible thunderstorms will be scattered...with the greatest
chance for rain in the mountains.

A cool Canadian high pressure system will follow the front for
Thursday and Friday. An upper level trough will swing through the
area Friday. At this time, this feature looks dry...but it could
kick off a shower in the mountains.

Dry weather is currently expected over the holiday weekend with
temperatures gradually warming.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Short Term...A cold front will approach from the west tonight.
Widely scattered SHRA or TSRA could lead to MVFR or lower
conditions...especially across the CT River Valley. SHRA or an
isolated TSRA will sweep across the forecast area with the
front...with areas of MVFR and maybe local IFR in heavier
convection. Dense fog and stratus is likely for AUG...LEB...and
HIE. Coastal fog and stratus are likely for the mid coast and
but should stay east of Portland. Gusty west winds around 20 kts
Monday will clear things back out to VFR...except at HIE where
upslope clouds may keep some near MVFR CIGs. Another round of fog
is expected Monday night into Tuesday morning with radiational
cooling allowing temperatures to drop close to dew points.

Long Term...
Mainly VFR conditions expected through the period except for MVFR
conditions possible in scattered showers and possible
thunderstorms Wednesday.

&&

.MARINE...
Short Term...Coastal fog/stratus will form by tonight. Seas and
winds increase tonight into tomorrow to 5-6 ft with a few wind
gusts to 25 kts. Waves will be a combination of swell from
Gaston and winds associated with a cold front.

Long Term...
Offshore seas will be near SCA criteria through Wednesday...then
expected to be below sca criteria Thursday and Friday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ150>154.

&&
Hazardous weather outlook, Aug 28, 1:48 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT SUN AUG 28 2016

MEZ007>009-012>014-018>022-NHZ001>013-015-291900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
248 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-291900-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
248 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ153-MEZ023>028-NHZ014-291900-
CASCO BAY-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
248 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTH CENTRAL MAINE...SOUTHWEST MAINE AND SOUTHERN NEW
HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RIP CURRENT RISK TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 6:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
711 PM EDT SUN AUG 28 2016

NHZ002-290000-
SOUTHERN COOS NH-
711 PM EDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 800 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STRATFORD TO ST.
  JOHNSBURY...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE
  OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LANCASTER...
  STRATFORD...
  GILMAN...
  MILAN...
  AND YORK POND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4442 7170 4444 7166 4449 7163 4448 7163
      4450 7158 4452 7159 4454 7158 4456 7160
      4456 7156 4459 7154 4460 7156 4464 7156
      4466 7158 4470 7159 4464 7103 4455 7103
      4432 7164 4433 7170 4441 7177
TIME...MOT...LOC 2306Z 282DEG 22KT 4464 7153 4445 7202

MARINE

The radar

The Portland,ME radar (KGYX), 121 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coos

When
August 28, 6:50 PM EST to 6:54 PM EST
Where
Coos County, 0.85 mi NW of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.380, -71.610

A severe thunderstorm downed trees on wires blocking Routes 135 and 142 in Whitefield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655604.